Pennsylvania, 2008Lightning Strike in Pennsylvania, August 8, 2008
August 8, 2008 · NWS PHI · 1 event in 1 county or zone
An upper air disturbance helped trigger thunderstorms in eastern Pennsylvania during the day on the 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper air disturbance helped trigger thunderstorms in eastern Pennsylvania during the day on the 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 8, 2:09 PM EST, 6 minutes earlier.
Area forecast discussion, Aug 8, 2:09 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
309 PM EDT FRI AUG 8 2008
.SYNOPSIS...
A WEAK COLD FRONT ASSOCIATED WITH AN UPPER AIR DISTURBANCE WILL
MOVE THROUGH THE REGION THIS EVENING. HIGH PRESSURE WILL BUILD IN
FROM THE WEST TONIGHT AND SATURDAY. ANOTHER WEAK COLD FRONT AND
UPPER AIR DISTURBANCE WILL MOVE THROUGH THE REGION SUNDAY
AFTERNOON AND NIGHT, THEN HIGH PRESSURE WILL BUILD IN FROM THE
WEST MONDAY AND TUESDAY. OTHER UPPER AIR DISTURBANCES AND FRONTAL
SYSTEMS SHOULD AFFECT THE REGION ON WEDNESDAY AFTERNOON AND AGAIN
THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED TO THE WEST TODAY.
THESE WERE ASSOCIATED WITH A WEAK COLD FRONT AND UPPER AIR SHORT
WAVE/DISTURBANCE. DAYTIME HEATING COMBINED WITH THIS SYSTEM TO
HELP DEVELOP THE SHOWERS AND TSTMS AS THEY HEADED OFF TO THE EAST.
WITH THE AIRMASS REMAINING UNSTABLE INTO THE EVENING HOURS, I
EXPECTED THE SHOWERS AND TSTMS TO CONTINUE ACROSS THE REGION
BEFORE DISSIPATING AROUND SUNSET. DRY AIR RETURNS LATE TONIGHT AS
HIGH PRESSURE BUILDS IN FROM THE WEST. CONSIDERING THE AIRMASS AND
THE 1000-850 THICKNESS, THE MET TEMPS WHICH ARE A BIT LOWER THAN
THE MAV LOOK MORE REASONABLE.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THIS IS USUALLY THE TIME OF YEAR WHEN IT IS HOT AND HUMID, DO I
HEAR DOG DAYS. HOWEVER, THIS YEAR WILL BE DIFFERENT WITH BELOW
NORMAL TEMPERATURES AND COMFORATABLE HUMIDITY THROUGH NEXT FRIDAY
AS AN UNSEASONABLY STRONG UPPER TROUGH DOMINATES THE WEATHER.
ALTHOUGH THE TROUGH ALOFT REMAINS OVER THE REGION ON SATURDAY
WITH COOL AIR ALOFT THERE DOES NOT APPEAR TO BE ENOUGH INSTABILITY
TO CAUSE PCPN, SO I KEPT THE FCST DRY. HOWEVER, IF I AM WRONG, ANY
CONVECTION SHOULD BE ISOLATED AT WORSE. THE AIRMASS IS COOL FOR
THIS TIME OF YEAR AND LOOKS ONLY MARGINALLY ABLE TO SUPPORT HIGHS
AROUND 80 AT PHL, WHICH IS CLOSER TO THE MET/FWC FCST RATHER THAN
THE MAV.
SATURDAY NIGHT THE UPPER TROUGH LOOKS TO DEEPEN TO THE WEST AND
CLOSE OFF NEAR THE GREAT LAKES ALLOWING ANOTHER FRONT TO FORM IN
RESPONSE TO WAA OVER THE DELAWARE VALLEY AND COLD ADVECTION INTO
THE OHIO VALLEY. THE WAA OVER THE REGION WILL HELP INCREASE THE
MOISTURE AND CLOUDS SAT NIGHT, BUT SINCE THE UPPER AIR DYNAMICS
ARE TO THE WEST, I ONLY MENTION POSSIBLE SHOWERS. FOR SUNDAY, THE
FRONT MOVES THROUGH FROM THE WEST AND SCATTERED SHOWERS AND TSTMS
ARE ANTICIPATED UNTIL THE FRONT CROSSES LATE SUNDAY. THE STRENGTH
OF THE TSTMS WILL DEPEND ON HOW WARM WE CAN GET SUNDAY AND IT
APPEARS THAT THERE SHOULD BE ENOUGH CLOUD COVER TO LIMIT THE
INSTABILITY DUE TO DAYTIME HEATING.
AGAIN MET/FWC TEMPS WERE PREFERRED OVER THE MAV.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
WITH AN UPPER AIR TROUGH REMAINING OVER THE REGION, BUT
CONTINUALLY REORIENTING ITSELF, THE TIMING OF THE UPPER AIR
DISTURBANCES/SHORT WAVES DOES NOT LEAVE ME WITH A HIGH DEGREE OF
CONFIDENCE FOR FCSTING PCPN LONGER TERM. THE MODELS DO SEEM TO
AGREE THAT WED AFTN INTO THURSDAY WILL SEE THE UPPER AIR TROUGH
REDEVELOP ONCE AGAIN TO OUR WEST AND IS THEREFORE THE TIMING USED
FOR MENTIONING POTENTIAL SHOWERS AND TSTMS. ON FRIDAY, HIGH
PRESSURE BUILDS BACK OVER THE AREA AND WE SHOULD BE BETWEEN UPPER
AIR DISTURBANCES ALLOWING FOR ANOTHER DRY FCST.
TEMPERATURES SHOULD BE BELOW NORMAL THROUGH THE PERIOD. WITH COOL
AIR ALOFT, ANY SIGNIFICANT HEATING WOULD PROBABLY CAUSE CLOUDS
AND/OR CONVECTION TO FORM AND THEREBY LIMIT HOW WARM WE WOULD GET.
THE 1000-850 THICKNESSES BETTER INDICATE THE TEMPS THAN USING 850
MB TEMPS AND MIXING DOWN. FOLLOWING THIS THINKING, HPC TEMPS LOOK
SLIGHTLY HIGH FROM 12Z.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS ARE POPPING UP ALONG A BOUNDARY EXTENDING
FROM MORRIS COUNTY IN NORTHERN NEW JERSEY TO CHESTER CO IN SOUTHEAST
PA. CONDITIONS ARE VFR AND THE SKY BRIGHT BLUE SO FLIGHT VISIBILITY
IS EXCELLENT AND SHOWERS AND TSTMS EASILY NAVIGATED AROUND. MOVEMENT
IS THE SOUTHEAST AT 25 MPH.
FREEZING LEVEL IS 10,000 WHICH IS A GOOD MEASURABLE OF THE
AUTUMN-LIKE AIRMASS. THE UPPER LEVEL LOW WILL REMAIN OVER THE REGION
INTO SUNDAY THEN INTENSIFY AND DROP TO WESTERN NEW YORK STATE BY
SUNDAY AFTERNOON. SATURDAY SHOULD BE LESS OF A THREAT FOR SHOWERS
BUT SUNDAY WELL RETURN TO A DAY SIMILAR TO TODAY.
SURFACE WINDS REST OF TODAY FAVORING WEST AND NORTHWEST...SOUTH TO
SOUTHWEST SATURDAY AFTERNOON INTO SUNDAY AFTERNOON...THEN A RETURN
FLOW TO THE WEST AND NORTHWEST SUNDAY AFTERNOON INTO NEXT WEEK.
OUTLOOK...
NORTHWEST FLOW TO CONTINUE INTO NEXT WEEK WITH VFR CONDITIONS
PREVAILING.
&&
.MARINE...
AUTUMN-LIKE TEMPERATURES NEXT SEVERAL DAYS WHILE NEARSHORE SSTS
HAVE RECOVERED TO THE LOWER 70S. THESE CONDITIONS COMPLIMENTS OF
AN UPPER LEVEL LOW NORTH OF THE REGION WHICH WILL BECOME REINFORCED
OVER THE WEEKEND. THE NORTHWEST FLOW IS BRINGING IN THE DRIER AIR
AND IS BLOWING OFFSHORE. SEAS HAVE BEEN SMALL ALL THE WAY OUT TO THE
44009 BUOY BUT MAY BE A BIT CHOPPY ACROSS THE MOUTH OF THE DELAWARE
BAY.
A FEW SHOWERS AND A POSSIBLE TSTM ARE POSSIBLE IN THE LATE AFTERNOON
AND EVENING HOURS LATER TODAY AND OVER THE WEEKEND. SEAS AND WINDS
WILL REMAIN BELOW SMALL CRAFT CRITERIA(5 FT SEAS-25KT WINDS)BUT A
FEW HOURS OF GUSTY WINDS TO 20 KT IS POSSIBLE. COOL AIR ALOFT WILL
SWEEP ACROSS THE COASTAL WATERS AND MIX DOWN TO THE WATERS SURFACE.
ON SUNDAY...WHEN THE UPPER LOW IS STRONGER AND DIPS FARTHER
SOUTH...THE SURFACE FRONT WILL APPROACH THE COAST AND MAY GUST TO 25
NEAR SHORE. A LONGER STRETCH OF 25 KT GUSTS AND NEAR 5 FT SEAS MAY
BE THE CASE AS THE COOLER AIR SWEEPS IN ON MONDAY BEHIND THE FRONT.
OTHERWISE...EXCEPT FOR A FEW SHOWERS AND A POSSIBLE TSTM...NICE
WEATHER FOR SEVERAL DAYS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...STAUBER
NEAR TERM...STAUBER
SHORT TERM...STAUBER
LONG TERM...STAUBER
AVIATION...EBERWINE
MARINE...EBERWINE
Hazardous weather outlook, Aug 8, 3:01 AM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 AM EDT FRI AUG 8 2008
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-091000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
401 AM EDT FRI AUG 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS
THE REGION LATER TODAY. SOME OF THE STORMS MIGHT CONTAIN STRONG
GUSTY WINDS AND SMALL HAIL. THE GREATEST CHANCES OF THIS OCCURRING
LIKE YESTERDAY ARE TOWARD THE NEW YORK STATE BORDER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MORE STRONG THUNDERSTORMS ARE POSSIBLE ON SUNDAY. PLEASE LOOK FOR
POSSIBLE UPDATES LATER TODAY AND OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-470-091000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
401 AM EDT FRI AUG 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS
THE REGION LATER TODAY. SOME OF THE STORMS MIGHT CONTAIN STRONG
GUSTY WINDS AND SMALL HAIL. THE GREATEST CHANCES OF THIS OCCURRING
LIKE YESTERDAY ARE ALONG THE NORTHERN NEW JERSEY COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MORE STRONG THUNDERSTORMS ARE POSSIBLE ON SUNDAY. PLEASE LOOK FOR
POSSIBLE UPDATES LATER TODAY AND OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lightning, Lehigh
- When
- August 8, 2:15 PM EST
- Where
- Lehigh County, 1.4 mi SSE of Freidensville
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 40.550, -75.394
A lightning strike caused a fire at the Keystone Automotive Warehouse on Pennsylvania State Route 378 in Upper Saucon Township. The roadway was closed as firefighters battled the blaze. Traffic was backed up on several other roads. No injuries were reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maine, August 8, 2008$829,000 · 6 events
- Flooding in Maine, August 8, 2008$806,000 · 5 events
- Flash Flood in New Mexico, August 8, 2008$300,000 · 1 event
- Tornadoes in Louisiana, August 8, 2008$250,000 · EF0 · 2 events
- Flash Flooding and Hail in Colorado, August 8, 20081 injured · $26,000 · 61 kt wind · 10 events
- Flood and Hail in Connecticut, August 8, 2008$28,000 · 50 kt wind · 9 events
- Damaging Winds and Lightning Strike in Florida, August 8, 2008$22,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Idaho, August 8, 2008$22,000 · 52 kt wind · 4 events
- Flood in Rhode Island, August 8, 2008$25,000 · 1 event
- Flood in Massachusetts, August 8, 2008$25,000 · 1 event
- Heavy Rain in Kansas, August 8, 200813 events
- Hail and Damaging Winds in Washington, August 8, 2008$4,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132042.